Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1252  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (431 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed2744    
    Printed91    
    Emailed2    
    PDF Downloaded121    
    Comments [Add]    
    Cited by others 3    

Recommend this journal


 


 
CASE SNIPPET
Year : 2010  |  Volume : 56  |  Issue : 1  |  Page : 36-37

Immediate hypersensitivity reaction to a single oral dose of flurbiprofen


Department of Clinical Pharmacology, 1st Floor, MS Building, Seth GS Medical College and KEM Hospital, Parel, Mumbai - 400 012, India

Date of Web Publication12-Apr-2010

Correspondence Address:
N J Gogtay
Department of Clinical Pharmacology, 1st Floor, MS Building, Seth GS Medical College and KEM Hospital, Parel, Mumbai - 400 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.62429

Rights and Permissions




How to cite this article:
Mehra K K, Rupawala A H, Gogtay N J. Immediate hypersensitivity reaction to a single oral dose of flurbiprofen. J Postgrad Med 2010;56:36-7

How to cite this URL:
Mehra K K, Rupawala A H, Gogtay N J. Immediate hypersensitivity reaction to a single oral dose of flurbiprofen. J Postgrad Med [serial online] 2010 [cited 2019 Nov 14];56:36-7. Available from: http://www.jpgmonline.com/text.asp?2010/56/1/36/62429


Flurbiprofen is a prostaglandin-synthetase inhibitor with anti-inflammatory activity. It has been approved by the United States Food and Drug Administration (US FDA) in 1988 for the treatment of rheumatoid arthritis and osteoarthritis. Like other non-steroidal anti-inflammatory drugs (NSAIDs) of its class, flurbiprofen is commonly associated with side-effects related to the gastrointestinal and renal system. Other side-effects reported include contact dermatitis, [1] delayed hypersensitivity, cutaneous vasculitis, cholestasis. [2] In this report we describe a hypersensitivity reaction to a single, oral dose of flurbiprofen in an individual with a prior history of immediate hypersensitivity to an oral dose of ibuprofen.

A 28-year-old male presented with swelling around the eyes associated with redness and increased lacrimation occurring 20 minutes after ingesting 100 mg of flurbiprofen as a part of a research study [Figure 1]. The symptoms were preceded by itching of both the eye globes and eyelids. There were no complaints of any rash elsewhere in the body or respiratory symptoms like wheezing, chest tightness and difficulty breathing. He gave history of a similar reaction to an oral dose of ibuprofen within a similar time frame, two years prior. This information was not mentioned to the investigator during recruitment for the study. He had no history of previous exposure to flurbiprofen or any other drug or food allergy.

He was treated by his primary care physician with oral anti-histaminic chlorpheniramine maleate (4 mg) and oral corticosteroid dexamethasone (0.25 mg) both given thrice a day for three days. The swelling subsided within two days. On the Naranjo's causality assessment scale, the adverse event was assessed to be probably causally related to flurbiprofen (Score 7). [3]

NSAIDs are a chemically heterogeneous group of compounds, known to cause a wide variety of cutaneous reactions. Some authors believe that these wide varieties of reactions indicate that diverse mechanisms may be responsible. It is postulated that since NSAIDs affect the inflammatory pathway, many of the observed cutaneous effects of these drugs result from alteration of this pathway rather than from classic hypersensitivity reactions. [4] However, there is some evidence suggesting that rashes may be manifestations of type IV hypersensitivity. [2] There is also evidence in the literature of an IgE-mediated reaction to ibuprofen leading to aseptic meningitis. [5]

There is evidence showing cross-reactivity between flurbiprofen and ibuprofen, ketoprofen and tiaprofenic acid, [1] suggesting common antigenic determinants. Higher frequency of allergic reaction to propionic acid derivatives as compared to other NSAIDs is also known which indicates a probable class effect. [6] To confirm the causal relationship, pathogenesis and cross-reactivity in this case it would be imperative to do a patch test using both ibuprofen and flurbirofen. However, due to the risk of anaphylaxis, it has to be done in the Medical Intensive Care Unit for which the participant did not consent. The other test that could be done, but was not done in this case is the Basophil Activation Test [7] - an in vitro diagnostic test to detect hypersensitivity and serum IgE levels. Thus, the reaction could be anaphylactic or anaphylactoid in nature. However, an IgE-mediated hypersensitivity mechanism is suggested by the rapid onset of reaction, and the previous reaction to ibuprofen suggests a cross-reactivity with flurbiprofen. Flurbiprofen is used orally for analgesia in several countries and is also a component in ophthalmic solutions. Hence, it would help clinicians to be aware of allergy to flurbiprofen and its cross-reactivity with other propionic acid group NSAIDs.

 
 :: References Top

1.Kawada A, Aragane Y, Maeda A, Yudate T, Tezuka T. Contact dermatitis due to flurbiprofen. Contact Dermatitis 2000;42:167-8.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]  
2.Romano A, Pietrantonio F. Delayed hypersensitivity to flurbiprofen. J Intern Med 1997;241:81-3.  Back to cited text no. 2  [PUBMED]    
3.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 3  [PUBMED]    
4.Stern RS, Bigby M. An expanded profile of cutaneous reactions to nonsteroidal anti-inflammatory drugs: Reports to a specialty-based system for spontaneous reporting of adverse reactions to drugs. JAMA 1984;252:1433-7.  Back to cited text no. 4  [PUBMED]    
5.Bluth MH, Beleza P, Hajee F, Jordão MJ, Figueiredo J, Almeida F, et al. IgE-mediated hypersensitivity after ibuprofen administration. Ann Clin Lab Sci 2007;37:362-5.  Back to cited text no. 5      
6.Salvo F, Polimeni G, Cutroneo PM, Leone R, Confortic A, Moretti U, et al. Allergic reactions to oral drugs: A case/non-case study from an Italian spontaneous reporting database (GIF). Pharmacol Res 2008;58:202-7.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]  
7.Fernandez T, Aranda A, Dona I, Gomez E, Chaves P, Blanca-Lopez N, et al. Basophil activation test in patients with immediate allergic reactions to NSAIDs. J Allergy Clin Immunol 2009;123:S140.  Back to cited text no. 7      


    Figures

  [Figure 1]

This article has been cited by
1 Fatal hypersensitivity reaction to an oral spray of flurbiprofen: A case report
Calapai, G. and Imbesi, S. and Cafeo, V. and Ventura Spagnolo, E. and Minciullo, P.L. and Caputi, A.P. and Gangemi, S. and Milone, L.
Journal of Clinical Pharmacy and Therapeutics. 2013; 38(4): 337-338
[Pubmed]
2 Fatal hypersensitivity reaction to an oral spray of flurbiprofen: a case report
G. Calapai,S. Imbesi,V. Cafeo,E. Ventura Spagnolo,P. L. Minciullo,A. P. Caputi,S. Gangemi,L. Milone
Journal of Clinical Pharmacy and Therapeutics. 2013; 38(4): 337
[Pubmed] | [DOI]
3 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2010; 19(11): i
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow